Maine, 2013Flash Flood in Maine, August 31, 2013
August 31, 2013 · NWS GYX · 1 event in 1 county or zone
A weak cold front dropping south through the region was the focus for afternoon and evening convection. High precipitable water values combined with weak shear to produced slow moving thunderstorms and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front dropping south through the region was the focus for afternoon and evening convection. High precipitable water values combined with weak shear to produced slow moving thunderstorms and very heavy rain. An area of thunderstorms training over the Hiram area of Oxford County produced 2 to 3 inches of rain in 2 hours causing road flooding and washouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 31, 2:31 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 2:31 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT SAT AUG 31 2013
.SYNOPSIS...
A BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN NEW ENGLAND THROUGH
TOMORROW...TRIGGERING SHOWERS AND THUNDERSTORMS. A WARM FRONT
LIFTS NORTH THROUGH THE REGION ON MONDAY WITH A COLD FRONT MOVING
EAST TUESDAY NIGHT INTO WEDNESDAY MORNING. ANOTHER COLD FRONT
SWEEPS THROUGH ON THURSDAY. HIGH PRESSURE BUILDS IN FRIDAY AND
SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK CAPPING EVIDENT ON 12Z KGYX SOUNDING SEEMS SUFFICIENT WHEN
COUPLED WITH WEAK FORCING TO PRECLUDE MUCH CONVECTION SO FAR
TODAY. BETTER INSTABILITY IS LOCATED TO THE SW EVEN THOUGH THERE
WERE BREAKS IN CLOUD COVER ACROSS PORTIONS OF CENTRAL NH AND
WESTERN MAINE. THESE HAVE SINCE FILLED IN AS A FRONT SLOWLY MOVES
ACROSS THE AREA. THIS BOUNDARY WILL EVENTUALLY STALL OVER THE AREA
THIS EVENING.
WEAK LOW PRESSURE DEVELOPS AND MOVES NE ALONG THE BOUNDARY TONIGHT
IN ASSOCIATION WITH A SHORT WAVE NOW OVER PENNSYLVANIA. THERE WILL
BE SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS AT BEST. QPF
AMOUNTS WILL LIKELY AVERAGE AROUND A QUARTER INCH WITH HIGHER
AMOUNTS ALONG THE BOUNDARY. OVERNIGHT LOWS WILL BE IN THE MID 60S
AREAWIDE.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BY SUNDAY MORNING THE PREVIOUSLY MENTIONED PASSING SHORT WAVE WILL
CAUSE THE FRONT TO WAVER TOWARDS THE COAST BEFORE SOUTHERLY WINDS
RETURN WITH AN APPROACHING WARM FRONT. SHOWERS ARE EXPECTED
THROUGH TOMORROW ALONG THE FRONT. INSTABILITY LOOKS SUNDAY WITH
WEST WINDS ENCOURAGING SUNNY SKIES/INSOLATION EARLY ON.
STILL...OVERALL WEAK FORCING FOR ASCENT WILL KEEP STORM
ORGANIZATION LOW. THE BIGGEST THREAT REMAINS HEAVY RAINFALL WITH
THE BOUNDARY IN PLACE...SLOW STORM MOTION...AND PW VALUES NEARING
2". DAYTIME HIGHS SHOULD WARM INTO THE MID 70S NORTH OF THE FRONT
WITH MID 80S OVER FAR SW PORTIONS. WENT CLOSER TO NAM/ECMWF
GUIDANCE AS GFS LOOKED A BIT WARM.
A MORE SIGNIFICANT WAVE OF ENERGY ROTATES THROUGH MONDAY MORNING
AS UPPER LEVEL LOW TROUGHING DIGS INTO THE GREAT LAKES REGION AND
ATTEMPTS TO CUT OFF. CLOUDS AND WARM AIR ADVECTION KEEP SUNDAY
NIGHTS LOW TEMPERATURES IN THE 60S.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
SHORTWAVE TROUGH ROUNDING THE BROADER UPPER TROUGH WILL LIFT
NORTHEAST ACROSS NEW ENGLAND ON MONDAY. THIS WILL ALSO SERVE TO
PUSH A WARM FRONT NORTHWARD ACROSS THE AREA. EXPECT A FEW WAVES OF
SHOWERS DURING THE DAY MONDAY AS SEVERAL POCKETS OF ENERGY ROTATE
THROUGH THE AREA. ELEVATED INSTABILITY IN THE WARM ADVECTION
REGIME WILL LEAD TO THE POSSIBILITY OF THUNDERSTORMS... THOUGH
SEVERE STORMS ARE NOT EXPECTED. CLOUDS AND AN ONSHORE SOUTHEAST
FLOW WILL KEEP TEMPERATURES COOL FROM PORTLAND EASTWARD.
HOWEVER... SOME BREAKS IN THE CLOUDS IN THE AFTERNOON MAY ALLOW
TEMPERATURES TO WARM TO NEAR 80 OVER SOUTHERN NEW HAMPSHIRE.
MAIN TROUGH AXIS AND SURFACE COLD FRONT WILL PUSH INTO NEW ENGLAND
ON TUESDAY. THIS COULD SET THE STAGE FOR SHOWERS AND THUNDERSTORMS
TO DEVELOP ALONG THE FRONT... THOUGH THIS IS STILL UNCERTAIN AS
BEST LIFT MAY NOT COINCIDE WITH BEST SURFACE CONVERGENCE ALONG THE
FRONT. TROUGH AXIS SHIFTS EAST TUESDAY NIGHT WITH THE FRONT
PUSHING THROUGH THE AREA. THIS WILL BRING THE CHANCE OF SHOWERS TO
AN END. TEMPERATURES BEHIND THE FRONT ARE NOT ALL THAT COOL. HIGHS
ON WEDNESDAY WILL BE IN THE MID TO UPPER 70S.
NEXT COLD FRONT PUSHES QUICKLY SOUTHWARD THROUGH CANADA ON
WEDNESDAY AND INTO NORTHERN NEW ENGLAND ON THURSDAY. THIS AIR MASS
HAS ITS ORIGINS IN THE ARCTIC... SO IT WILL HAVE A NOTICEABLE
IMPACT ON TEMPERATURES AND HUMIDITY. EXPECT HIGHS IN THE 60S TO
NEAR 70 THE LAST HALF OF THE WEEK... WITH LOWS DROPPING INTO THE
40S AREAWIDE EXCEPT FOR 30S IN THE MOUNTAINS. MOUNT WASHINGTON
WILL LIKELY FALL BELOW FREEZING AT SOME POINT. THERE WILL BE A
CHANCE OF SHOWERS AS THE FRONT MOVES THROUGH THURSDAY... BUT
EXPECT QUIET WEATHER UNDER HIGH PRESSURE ON FRIDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...KEPT VCTS/CB IN FOR THE WESTERN TERMINALS BUT OTHER
SITES WILL HAVE A LOWER CHANCE OF PRECIPITATION/THUNDER THIS
EVENING. MVFR AND LOWER CONDITIONS WILL DEVELOP FURTHER AS
MOISTURE CONTINUES TO INCREASE OVERNIGHT...WITH PATCHY DENSE FOG
ALONG AND SOUTH OF A STALLED BOUNDARY. MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED TOMORROW.
LONG TERM...A WARM FRONT SET UP ON MONDAY WILL LIKELY LEAD TO
SHOWERS AND IFR OR LOWER CEILINGS ESPECIALLY FROM PORTSMOUTH
EASTWARD. SOME THUNDERSTORMS ARE ALSO POSSIBLE DUE TO ELEVATED
INSTABILITY. MORE WIDESPREAD FOG IS LIKELY MONDAY NIGHT. ANOTHER
ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AS A FRONT MOVES
THROUGH THE AREA. EXPECT A RETURN TO VFR CONDITIONS WEDNESDAY. AN
ARCTIC COLD FRONT DROPPING DOWN FROM THE NORTH ON THURSDAY COULD
BRING MVFR OR IFR CEILINGS NORTH OF THE MOUNTAINS.
&&
.MARINE...
SHORT TERM...WNA4 WAVE GUIDANCE SEEMS A BIT OVERDONE SO BLENDED
THE SWAN NAM AND WW3. THIS KEEPS SEAS AT OR BELOW 5 FT. SOUTHERLY
FLOW WILL INCREASE TONIGHT WITH STALLED BOUNDARY JUST INLAND.
GUSTS SHOULD ALSO STAY AT OR BELOW 25 KTS.
LONG TERM...SOUTHERLY FLOW ON MONDAY AND TUESDAY SHOULD STAY BELOW
25 KT... BUT A GRADUAL INCREASE IN WAVE HEIGHTS IS LIKELY
ESPECIALLY IN THE CENTRAL GULF OF MAINE WATERS. A COLD FRONT
PUSHES ACROSS THE WATERS FROM THE WEST TUESDAY NIGHT. ANOTHER
FRONT CROSSES THE WATERS FROM THE NORTHWEST THURSDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
HANES/KIMBLE
Hazardous weather outlook, Aug 31, 1:45 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT SAT AUG 31 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-011845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
245 PM EDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
A FEW OF THESE SHOWERS AND STORMS COULD PRODUCE HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FRONT WILL STALL ACROSS NORTHERN NEW ENGLAND THIS WEEKEND.
SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE
STRONG. IN ADDITION...ANY SHOWER OR THUNDERSTORM MAY PRODUCE HEAVY
RAIN AND LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-011845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
245 PM EDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 5:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
606 PM EDT SAT AUG 31 2013
NHZ005-006-008-009-312300-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-SOUTHERN GRAFTON-
606 PM EDT SAT AUG 31 2013
...HEAVY SHOWERS AND THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...
MERRIMACK COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 700 PM
EDT...
AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SOUTHERN
GRAFTON...NORTHERN BELKNAP...EXTREME NORTHERN MERRIMACK AND SOUTHERN
CARROLL COUNTIES.
THESE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH.
SHOWERS AND THUNDERSTORMS WERE REDEVELOPING TO THE WEST AND MOVING
OVER AREAS THAT JUST RECEIVED HEAVY RAIN. DOPPLER RADAR INDICATES
THAT SOME AREAS HAVE PICKED UP NEARLY TWO INCHES OF RAIN OVER THE
PAST COUPLE HOURS.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CARDIGAN MOUNTAIN STATE PARK...ALEXANDRIA...RANGE...HEBRON...GROTON
...GRAFTON...CANAAN...WELLINGTON STATE PARK...BRISTOL AND
BRIDGEWATER THROUGH 700 PM EDT.
HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.
LAT...LON 4370 7207 4388 7100 4369 7099 4353 7197
4354 7203
SJCFlash Flood, Oxford
- When
- August 31, 6:50 PM EST to 8:30 PM EST
- Where
- Oxford County, Hiram to 1.38 mi E of East Hiram
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.880, -70.800
Slow moving thunderstorms training over the Hiram area of Oxford County produced 2 to 3 inches of rain in 2 hours resulting in road flooding and washouts.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475749.